DEAR DR. ROACH: On Nov. 2, 2020, I had a total right hip replacement. The surgery was successful, and the incision has healed completely. X-rays on the day of the surgery are clear. However, X-rays in April this year show something the surgeon called heterotopic ossification. It feels as if there is something large growing inside my hip. How often does this type of thing occur, and is surgery necessary for treatment? — D.N.

ANSWER: “Heterotopic” is from the Greek roots meaning “another place,” while ossification refers to making bone. So, heterotopic ossification is a bone in a place it doesn’t belong.

Way back in my first year as a medical student, a professor paraphrased an Arabic saying: “An unlucky man finds bones in his tripe dinner.” Even the ancients recognized that bones can sometimes show up in places they have no place being. I should note that ossification is different from calcification, which is just calcium deposits, often in soft tissues. Ossification means actual bone fragments.

Dr. Keith Roach

The major cause of heterotopic ossification is trauma, and a hip replacement surgery is quite traumatic. The pieces of bone form in the soft tissues around the hip. Men are more likely to develop this than women, and different studies report from 53% up to 100% of people will develop some bone fragments, but only about 10% of people will develop large enough fragments to cause symptoms. If the symptoms (usually pain and stiffness) become advanced, then, yes, surgery is usually required to remove the fragments.

Some surgeons use a medication such as indomethacin or celecoxib (Celebrex), or even radiation therapy, to prevent HO in high-risk individuals. This group would include those who have had symptomatic HO previously.

DEAR DR. ROACH: I take generic thyroid medication daily since my thyroidectomy. I get my levels checked every six months. Unfortunately, I am changing to a new endocrinologist who does not feel the generics are as reliable as the name brand. The generic is $3 for 90 days, but the brand name costs $200 for 90 days. — M.K.

ANSWER: I agree with your endocrinologist that the brand-name Synthroid has better quality control than the generic manufacturers; however, that difference is now very small. With some precautions, most people will do fine with generic versions of levothyroxine. I recommend patients discuss with their pharmacist how to get the same generic brand each time. Most of the time, the pharmacist is able to do this, and the levels of the hormone in the blood are almost always very stable.

Physicians need to advocate for the best care of their patients, and sometimes that means balancing what you might want to do in an ideal world versus what will work in reality. There are times when the expensive option really is so much better that a patient’s health could suffer if the less expensive option was prescribed. I don’t think that is the case in this instance.

I did check on the GoodRx site and found a three-month supply of name-brand Synthroid at a local pharmacy for $150, with savings of about $50. Alternatively, if your endocrinologist really feels you need name brand, perhaps they can try to get you a preapproval for name brand using your insurance.

* * *

Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to [email protected] or send mail to 628 Virginia Dr., Orlando, FL 32803.

Comments are not available on this story.

filed under: